Heart Rhythm Community
Afib Question
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Afib Question

My husband, age 65, has some chronic health issues (3 back surgeries including fusion, extensive DDD, DJD, chronic pain, history o heart attack and stent placement, history of stroke, diabetes, peripheral neuropathy, etc.).  He has had afib since last year.  This May he had an episode and was hospitalized, had cardioversion (which didn't work), and was started on Amiodarone.  He continues to have extreme problems with dizziness, light headedness, headaches.  The dizziness and near fainting episodes just do not seem to be improving.  Is this to be expected?  I have heard that Amiodarone is a tough drug to deal with for some patients.  For whatever reason, the cardiologist seems hesitant to change to a different drug.  But this is really getting to my husband and is really affecting his quality of life.  Despite getting up very slowly, he is having a terrible time with this.  Also can't stand the heat and gets very exhausted with a minimum of activity?  Any suggestions?  Thanks so much for your help.
4 Comments Post a Comment
Blank
1569985_tn?1328251082
Amioderone is the "big guns" anti-arrythmic, usually used last rather than first.  You can look up the side effects, but the dizziness may well be from this drug.  My mother was on it for a time and was finally taken off, the ER doctor saying it was doing her more harm than good.  I take Norpace CR 150 mg. twice a day to stay in normal rhythm.  I have had to have it increased once, and I do have some side effects, but it is preferable to being in afib and ending up being cardioverted.  I took beta blockers for years and it controlled my afib.  I did try Rhythmol but could not tolerate it and went back to the Norpace at an increased dose.  I would ask for a trial of a different medication.  There are several, some need to be started in the hospital.  Is your husband a candidate for an ablation?  In my opinion, the doctors don't worry too much about quality of life.  It is up to the patient to go back and ask for something else.  I hope some of this helps.  Keeping you both in my thoughts and prayers.  
Blank
Avatar_n_tn
Thank you so very much for your post.  This week seems to be some better as far as the dizziness goes - but from past experience this doesn't necessarily mean anything.  We have cut down to one Savella per day as the dizziness and a whole list of other side effects are related to Savella use.  I have learned that we have to be proactive as far as Jim's health is concerned with the healthcare providers.  I so very much appreciate the posts and the information that is available here.  Thank you so much for your post and especially for the prayers.  It is very much appreciated.
Blank
1317224_tn?1378708734
I was on amiodarone for several months and it was quite "numbing". It also failed to work with me after a few weeks. The other thing to watch for with the amio is longer-term side effects. After being on it from July-early December last year, my thyroid was affected. I went into hyperthyroidism which meant lost weight (not a bad thing in my case), anxiety, hair falling out, and nails deteriorating.
Finally, after 3 ablations (1 heat and 2 cryo) and a bilateral thorascopic 5-box, I have been a-fib free for 10 months today. I have been able to be off all heart-related medications for 6 months and my thyroid has nearly returned to normal.
All this is to say, there is hope. If you had asked me a year ago, I would have said, "no." Being your own advocate and being pro-active is necessary. After 3 ablations, I required a second opinion and asked for it. The surgical intervention was necessary to heal my situation. My only regret in all this is that I didn't ask for a second opinion after the 2nd ablation failed (got worse) and the third ablation it got worse yet.
I wish you and your husband the best. It's so hard to have this condition and can really wear you down. Here's thoughts and prayers for healing.
Hugs,
Blank
1569985_tn?1328251082
tj -- Mary has firsthand info on this drug, and clearly it can wreak a lot of havoc with one's body.

Mary, I replied to your note.  Good to hear from you.

Blank
Post a Comment
To
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1423357_tn?1373023915
Blank
tom_h
Central, MA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
MedHelp Health Answers
Recent Activity
Avatar_f_tn
Blank
Stephanyeu commented on New GMO
7 mins ago
1755089_tn?1376057155
Blank
drewlevas uploaded new photos
2 hrs ago
Avatar_f_tn
Blank
Julia288429 added the Allergy Tracker
5 hrs ago
Heart Rhythm Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
1423357_tn?1373023915
Blank
tom_h
Central, MA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
995271_tn?1408549100
Blank
itdood
PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway